THURSDAY, Nov. 8 (HealthDay News) -- Millions of older Americans
take the blood thinner warfarin, and many may also take one of a
widely used class of antidepressants called SSRIs.
Now, a new study finds that selective serotonin reuptake
inhibitors (SSRIs) -- which include Celexa, Paxil, Prozac and
Zoloft -- may raise the risk for major bleeding in patients also
Still, because depression is such a tough-to-treat illness,
experts say the finding is no reason for patients on warfarin to
immediately drop their SSRI.
"The most important thing would be to talk to their doctor, and perhaps for patients who are on both of these medicines, doctors should just keep a close eye on them," said study author Gene Quinn, who was a resident physician in internal medicine at the University of California, San Francisco, at the time of the study.
He presented the finding this week at the American Heart
Association annual meeting, in Los Angeles.
Warfarin has been prescribed for decades to help prevent stroke.
According to Quinn, smaller, less rigorous studies have suggested
that SSRI antidepressants might interact with warfarin to boost
bleeding risks, but those studies hadn't taken other factors, such
as a patient's age or level of illness, into account.
In the new study, Quinn and his colleagues took those factors
into account while looking at data from an ongoing study of more
than 13,000 people with the irregular heartbeat known as atrial
fibrillation. Almost 9,200 of the patients were also taking
warfarin, and this subset was the focus of the new study.
According to Quinn, the warfarin users were divided into three
groups: "Patients who were taking no antidepressants, patients who
were taking SSRIs and patients who were taking [older] tricyclic
Comparing the bleeding risks among the three groups, "we found
that there was a 60 percent higher risk of major hemorrhage in
patients that were taking SSRIs and warfarin," versus those who
weren't taking an SSRI.
What's more, "there was actually no statistically significant
difference [in risk] in those patients taking tricyclic
antidepressants and warfarin," Quinn said. That means that the
effect was for "SSRIs specifically, not all antidepressants."
Still, Quinn cautioned that the finding remains an association
only, and the study could not prove that SSRI use actually helped
to cause the bleeds.
He also stressed that the absolute risk to any one patient
taking both warfarin and an SSRI remains low. According to the
data, Quinn said, "if I took 100 people and treated them with
warfarin for one year each, there would be 1.3 hemorrhages, whereas
on SSRIs there would be 2.3 hemorrhages out of those 100
He said it's not clear how SSRI medications might encourage
bleeding, although experts do have theories. "There have been other
studies that platelet aggregation [clotting] and the platelet's
ability to clot is related to serotonin, so blocking the serotonin
may not allow them to clot as well anymore," Quinn said.
One psychiatrist said there's no reason for a person taking both
warfarin and an SSRI antidepressant to worry at this point.
"It does not appear necessary to avoid using SSRIs or other antidepressants in people taking warfarin, but the possibility of increased bleeding risk should be considered when selecting treatment for depression," advised Dr. Bryan Bruno, acting chairman of the department of psychiatry at Lenox Hill Hospital in New York City.
He believes that if an antidepressant "is added to warfarin
therapy, the patient needs to be monitored closely for evidence of
bleeding, especially during the first two or three months of
Quinn agreed. "Depression is a big deal and we don't want
patients to go untreated just because of a worry for this," he
Findings presented at medical meetings are typically considered
preliminary until published in a peer-reviewed journal.
To find out more about how to safely use blood thinners, head to
Agency for Healthcare Research and Quality.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.